11. A 3-year-old child has a fever associated with a : 1361516.
11. A 3-year-old child has a fever associated with a viral illness. Her mother calls the nurse, reporting a fever of 102° F even though she had acetaminophen 2 hours ago. The nurse’s action should be based on which statement?
a. Fevers such as this are common with viral illnesses.
b. Seizures are common in children when antipyretics are ineffective.
c. Fever over 102° F indicates greater severity of illness.
d. Fever over 102° F indicates a probable bacterial infection.
12. A critically ill child has hyperthermia. The parents ask the nurse to give an antipyretic such as acetaminophen (Tylenol). The nurse should explain that antipyretics:
a. may cause malignant hyperthermia.
b. may cause febrile seizures.
c. are of no value in treating hyperthermia.
d. are of limited value in treating hyperthermia.
13. Tepid water or sponge baths are indicated for hyperthermia in children. The nurse’s action is to:
a. add isopropyl alcohol to the water.
b. direct a fan on the child in the bath.
c. stop the bath if the child begins to chill.
d. continue the bath for 5 minutes.
14. The nurse approaches a group of school-age patients to administer medication to Sam Hart. To identify the correct child, the nurse’s action is to:
a. ask the group, “Who is Sam Hart?”
b. call out to the group, “Sam Hart?”
c. ask each child, “What’s your name?”
d. check the patient’s identification name band.
15. The nurse wore gloves during a dressing change. When the gloves are removed, the nurse should:
a. wash hands thoroughly.
b. check the gloves for leaks.
c. rinse gloves in disinfectant solution.
d. apply new gloves before touching the next patient.
16. The nurse gives an injection in a patient’s room. The nurse should perform which intervention with the needle for disposal?
a. Dispose of syringe and needle in a rigid, puncture-resistant container in patient’s room.
b. Dispose of syringe and needle in a rigid, puncture-resistant container in an area outside of patient’s room.
c. Cap needle immediately after giving injection and dispose of in proper container.
d. Cap needle, break from syringe, and dispose of in proper container.
17. A mother calls the outpatient clinic requesting information on appropriate dosing for over-the-counter medications for her 13-month-old who has symptoms of an upper respiratory tract infection and fever. The box of acetaminophen says to give 120 mg q4h when needed. At his 12-month visit, the nurse practitioner prescribed 150 mg. The nurse’s best response is:
a. “The doses are close enough; it doesn’t really matter which one is given.”
b. “It is not appropriate to use dosages based on age because children have a wide range of weights at different ages.”
c. “From your description, medications are not necessary. They should be avoided in children at this age.”
d. “The nurse practitioner ordered the drug based on weight, which is a more accurate way of determining a therapeutic dose.”
18. An 8-month-old infant is restrained to prevent interference with the IV infusion. The nurse’s action is to:
a. remove the restraints once a day to allow movement.
b. keep the restraints on constantly.
c. keep the restraints secure so infant remains supine.
d. remove restraints whenever possible.
19. A venipuncture will be performed on a 7-year-old girl. She wants her mother to hold her during the procedure. The nurse should recognize that this behavior is:
b. helpful to relax the child.
c. against hospital policy.
d. unnecessary because of child’s age.
20. A 2-year-old child is being admitted to the hospital for possible bacterial meningitis. When preparing for a lumbar puncture, the nurse’s best action is to:
a. prepare child for conscious sedation during the test.
b. set up a tray with equipment the same size as for adults.
c. reassure the parents that the test is simple, painless, and risk free.
d. apply EMLA to puncture site 15 minutes before procedure.
11. A 3-year-old child has a fever associated with a : 1361516